Alert archive / Washington / Wind Advisories in 2009

Wind Advisory 3, NWS Seattle, WA

January 18, 2009

NWS Seattle, WA issued this wind advisory at Jan 18, 2009, 7:45 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2009, 7:45 AM PST (15:45 UTC)
Expired
Jan 18, 2009, 3:51 PM PST
In force
8 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 181545
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
745 AM PST SUN JAN 18 2009

...AN AIR STAGNATION ADVISORY IS IN EFFECT THROUGH MONDAY
EVENING...

WAZ505-190000-
/O.NEW.KSEW.WI.Y.0003.090118T1545Z-090119T0000Z/
/O.CON.KSEW.AS.Y.0001.000000T0000Z-090120T0800Z/
EAST PUGET SOUND LOWLANDS-
745 AM PST SUN JAN 18 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. AN
AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
MONDAY NIGHT. 

STRONG WINDS OF 25 TO 35 MPH...WITH GUSTS TO 55 MPH...ARE
OCCURRING IN THE EAST PUGET SOUND LOWLANDS NEAR THE CASCADES.
THESE WINDS WILL CONTINUE INTO THE AFTERNOON AND TAPER THIS
EVENING.

IN OTHER AREAS CLOSER TO PUGET SOUND...WINDS WILL STAY LIGHT AND
AIR STAGNATION WILL REMAIN A PROBLEM. WINDS WILL ALSO HAVE A
STRONG EFFECT ON TEMPERATURES TODAY. WHERE IT IS WINDY
TEMPERATURES WILL LIKELY REACH THE 60S TODAY...WITH EVEN 70
DEGREES A POSSIBILITY. CLOSER TO THE SOUND...AND IN WIND SHELTERED
AREAS...THE AFTERNOON HIGHS WILL BE CLOSER TO 40 DEGREES.

PEOPLE IN WESTERN WASHINGTON SHOULD BE AWARE THAT BANS ON OUTDOOR
BURNING ARE POSSIBLE. BE SURE TO CHECK WITH YOUR LOCAL POLLUTION
CONTROL AGENCY. IN THE SEATTLE AREA YOU CAN CONTACT THE PUGET
SOUND CLEAN AIR AGENCY OR VISIT THEIR WEBSITE AT
WWW.PSCLEANAIR.ORG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT BURN TRASH AND BE AWARE OF LOCAL REGULATIONS FOR BURNING.
PEOPLE WITH RESPIRATORY DIFFICULTIES SUCH AS ASTHMA MAY FIND THAT
STRENUOUS EXERCISE OUTDOORS IN THIS INCREASINGLY STAGNANT AIR MASS
MAY WORSEN THE CONDITION.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL
TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE
LOCAL POWER OUTAGES.

&&

$$

WAZ515-190000-
/O.NEW.KSEW.WI.Y.0003.090118T1545Z-090119T0000Z/
WESTERN STRAIT OF JUAN DE FUCA-
745 AM PST SUN JAN 18 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE LIKELY TODAY. THE
WINDS WILL CONTINUE INTO THE AFTERNOON AND TAPER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

WAZ001-503-504-506>512-514-190000-
/O.CON.KSEW.AS.Y.0001.000000T0000Z-090120T0800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-EASTERN STRAIT OF JUAN DE FUCA-
745 AM PST SUN JAN 18 2009

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
MONDAY NIGHT...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
MONDAY NIGHT. 

PEOPLE IN WESTERN WASHINGTON SHOULD BE AWARE THAT BANS ON OUTDOOR
BURNING ARE POSSIBLE. BE SURE TO CHECK WITH YOUR LOCAL POLLUTION
CONTROL AGENCY. IN THE SEATTLE AREA YOU CAN CONTACT THE PUGET
SOUND CLEAN AIR AGENCY OR VISIT THEIR WEBSITE AT
WWW.PSCLEANAIR.ORG

PRECAUTIONARY/PREPAREDNESS ACTIONS...DO NOT BURN TRASH AND BE
AWARE OF LOCAL REGULATIONS FOR BURNING. PEOPLE WITH RESPIRATORY
DIFFICULTIES SUCH AS ASTHMA MAY FIND THAT STRENUOUS EXERCISE
OUTDOORS IN THIS INCREASINGLY STAGNANT AIR MASS MAY WORSEN THE
CONDITION.

$$
BURKE
1 follow-up statement
000 
WWUS76 KSEW 182351
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
351 PM PST SUN JAN 18 2009

WAZ505-190100-
/O.CAN.KSEW.AS.Y.0001.000000T0000Z-090120T0800Z/
/O.CAN.KSEW.WI.Y.0003.000000T0000Z-090119T0000Z/
EAST PUGET SOUND LOWLANDS-
351 PM PST SUN JAN 18 2009

...AIR STAGNATION ADVISORY IS CANCELLED...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE AIR
STAGNATION ADVISORY. THE WIND ADVISORY HAS BEEN CANCELLED. 

WINDS HAVE DIMINISHED THOUGH IT WILL REMAIN BREEZY. THE WIND DID
HAVE THE EFFECT OF BREAKING UP ANY AIR STAGNATION.

$$

WAZ515-190100-
/O.CAN.KSEW.WI.Y.0003.000000T0000Z-090119T0000Z/
WESTERN STRAIT OF JUAN DE FUCA-
351 PM PST SUN JAN 18 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

IT WILL REMAIN BREEZY THROUGH THE NIGHT BUT STRONG WINDS HAVE
DIMINISHED.

$$

WAZ001-503-504-506>512-514-190800-
/O.EXT.KSEW.AS.Y.0001.000000T0000Z-090121T0600Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-EASTERN STRAIT OF JUAN DE FUCA-
351 PM PST SUN JAN 18 2009

...AIR STAGNATION ADVISORY NOW IN EFFECT UNTIL 10 PM PST
TUESDAY...

THE AIR STAGNATION ADVISORY IS NOW IN EFFECT UNTIL 10 PM PST
TUESDAY. 

THOUGH SOME WIND REACHED THESE AREAS AND THE AIR IS NOTICEABLY
LESS STAGNANT...STAGNANT CONDITIONS WILL RETURN OVERNIGHT AND WILL
LIKELY LAST INTO TUESDAY NIGHT.

PEOPLE IN WESTERN WASHINGTON SHOULD BE AWARE THAT BANS ON OUTDOOR
BURNING ARE POSSIBLE. BE SURE TO CHECK WITH YOUR LOCAL POLLUTION
CONTROL AGENCY. IN THE SEATTLE AREA YOU CAN CONTACT THE PUGET
SOUND CLEAN AIR AGENCY OR VISIT THEIR WEBSITE AT
WWW.PSCLEANAIR.ORG

PRECAUTIONARY/PREPAREDNESS ACTIONS...DO NOT BURN TRASH AND BE
AWARE OF LOCAL REGULATIONS FOR BURNING. PEOPLE WITH RESPIRATORY
DIFFICULTIES SUCH AS ASTHMA MAY FIND THAT STRENUOUS EXERCISE
OUTDOORS IN THIS INCREASINGLY STAGNANT AIR MASS MAY WORSEN THE
CONDITION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 18, 3:30 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 18, 3:30 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PST SUN JAN 18 2009

.SYNOPSIS...A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE PACIFIC
NORTHWEST INTO EARLY NEXT WEEK. WARM AND DRY AIR ALOFT WILL MAINTAIN
A STRONG LOW LEVEL TEMPERATURE INVERSION. THE DRY AIR WILL PRODUCE
CLEAR SKIES WITH LOW CLOUDS...FOG...AND COOL AIR TRAPPED UNDER THE
INVERSION OVER THE INTERIOR LOWLANDS. THE UPPER LEVEL RIDGE WILL
BREAK DOWN NEXT WEEK WITH WEAK FRONTAL SYSTEMS POSSIBLY REACHING THE
AREA AFTER MID WEEK.

&&

.SHORT TERM...LOW CLOUDS FILLED BACK IN ACROSS THE INTERIOR LOWLANDS
OVERNIGHT ALTHOUGH OVERALL AREAL EXTENT IS LESS THAN THE PAST FEW
MORNINGS...ESPECIALLY KBLI TO KSEA. SEEING SOME FOG AND EVEN
FREEZING FOG IN SPOTS BUT WITH LESS COVERAGE WILL ONLY GO WITH
PATCHY WORDING THIS MORNING. AND WE STILL HAVE PRETTY GOOD EASTERLY
GRADIENTS ACROSS THE CASCADES AND WITH SOME EASTERLY DOWNSLOPE FLOW
OFF THE CASCADES WE SHOULD SEE THE LOW CLOUDS ONCE AGAIN ERODE. THE
LOW LEVEL INVERSION REMAINS QUITE STRONG SO DO NOT EXPECT TOO MUCH
MIXING ACROSS THE INTERIOR LOWLANDS. WITH LITTLE HELP FROM THE
MODELS IN FORECASTING TEMPS...WILL STICK WITH PERSISTENCE WITH
AFTERNOON TEMPS SIMILAR TO SAT READINGS. WILL CONTINUE THE AIR
STAGNATION ADVISORY THROUGH AT LEAST MONDAY FOR NOW. MIN TEMPS WILL
BE IN THE 20S TO LOWER 30S BUT BE AWARE THAT BURN BANS MAY BE IN
EFFECT FOR CERTAIN REGIONS.

THE UPPER RIDGE WILL DRIFT INTO INTERIOR B.C. THIS AFTERNOON AND
EVENING WITH ANOTHER REPEAT IN LOW CLOUDS/FOG EXPECTED OVERNIGHT FOR
THE INTERIOR LOWLANDS. LITTLE CHANGE EXPECTED THROUGH TUE AS THE DRY
SPELL CONTINUES ACROSS THE REGION. 33

.LONG TERM...A DEEP TROUGH WILL APPROACH WA ON WED BUT MAY SPLIT
BEFORE IT HEADS INLAND...WITH A CLOSED LOW DEVELOPING OFF THE COAST.
INHERITED FORECAST HAS A CHANCE OF SHOWERS FOR THE AFTERNOON WHICH
LOOKS GOOD FOR NOW. THIS CLOSED UPPER LEVEL LOW WILL OPEN UP INTO A
WAVE AS IT TRACKS THROUGH ON THU...HOWEVER BOTH THE GFS AND EURO
DIFFER ON THE STRENGTH OF THE TROUGH. THE EURO IS THE WEAKER
SOLUTION AS IT SHOWS SOME UPPER LEVEL RIDGING OVER B.C. THROUGH THIS
TIME PERIOD.

FRI INTO THE WEEKEND...GFS BUILDS HIGH SFC PRES ACROSS INTERIOR B.C.
ON FRI WITH POSSIBLE FRAZER RIVER VALLEY OUTFLOW...AND COOLER AIR
INVADING W WA. HOWEVER THE EURO BUILDS THE RIDGE FARTHER EAST WITH
LITTLE PRES GRADIENTS OVER THE AREA. REMAINDER OF THE FORECAST
REMAINS IN QUESTION AS BOTH MODELS DIFFER ON DEVELOPING RIDGE
OFFSHORE AND POSSIBLE CUTOFF LOW NEAR CA. WILL KEEP CLIMO POPS IN
FOR NOW. 33

&&

.AVIATION...UPPER LEVEL RIDGE AND STRONG SURFACE INVERSION WILL
REMAIN THE DRIVING MECHANISM FOR AVIATION WEATHER INTO MID WEEK.
LOW LEVEL FOG/STRATUS A LITTLE LESS EXTENSIVE THIS MORNING. AREAS
THAT DIDNT CLEAR OUT SATURDAY GOT A HEAD START AND FILLED IN NICELY
LATE IN THE EVENING...ESPECIALLY OVER THE SOUTH SOUND AND WESTERN
WHATCOM COUNTY. THE CENTRAL SOUND AND THE STRAIT HAVE BEEN A BIT
SLOWER TO FILL IN...REMAINING HAZY BUT GENERALLY CLEAR AS OF 11Z.
SATELLITE IMAGERY SHOWING FOG/STRATUS FILLING IN FROM THE NORTH SO
ITS LIKELY JUST A MATTER OF TIME FOR THE SEATTLE TERMINALS.
STRONGER EASTERLY GRADIENTS AND WINDS WILL CONTINUE TO PICK AWAY AT
THE INVERSION...HELPING MOST AREAS BREAK OUT A BIT EARLIER TODAY.
LESS EXTENSIVE FOG/STRATUS DEVELOPMENT THIS MORNING WILL ALSO HELP
SPEED THINGS UP AS WELL.

KSEA...STRATUS/FOG SHOULD FILL IN OVER THE NEXT COUPLE OF HOURS.
CEILINGS 100 TO 200 FEET AND VISIBILITY 1/2SM OR LESS IN
FG...CLEARING TO VFR AROUND 20Z. NLY WINDS 4-5 KTS.

&&

.MARINE...LOW LEVEL EASTERLY GRADIENTS WILL REMAIN IN PLACE WITH
MODERATE OFFSHORE FLOW. GRADIENTS RUNNING A BIT STRONGER THAN
MODELS...BUT TREND OF LITTLE CHANGE IN THE GRADIENTS THROUGH SUNDAY
STANDS. GALE WARNING FOR WEST ENTRANCE AND SMALL CRAFT FOR COASTAL
WATERS THROUGH SUNDAY AFTERNOON. MODERATE OFFSHORE FLOW PATTERN IS
EXPECTED TO CONTINUE THROUGH MONDAY BEFORE WEAKENING TUESDAY. A VERY
WEAK FRONTAL SYSTEM IS EXPECTED MOVE INSIDE OF 140W LATE
SUNDAY...TURNING THE FLOW SOUTHERLY OVER COASTAL WATERS INTO MONDAY.
THE FRONT WILL DISSIPATE OVER THE OFFSHORE WATERS TUESDAY.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...AIR STAGNATION ADVISORY FOR THE LOWLANDS OF WESTERN WA EXCEPT
     FOR THE COAST AND WESTERN STRAIT THRU MON.

PZ...GALE WARNING WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.
     SMALL CRAFT ADVISORY COASTAL WATERS.

WWW.WEATHER.GOV/SEATTLE

Nearby

Wind Advisories in Washington, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.